MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 10MM; BIT, SURGICAL
Model Number 72204046
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy procedure, the tip of the 10mm trunav retrograde drill broke off while antegrade reaming.The broken piece was wholly removed by using a small osteotome to create a space next to the piece, and using a small needle holder one side of the jaw was placed in the cannulation of the drill, while the other was placed outside the drill in the space created with the osteotome, and it was pulled out at that point.The procedure was successfully completed using a back-up device in the same originally drilled bone hole.A surgical delay greater than 30min took place, and no further complications were reported.The patient current status is normal post op.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A visual inspection of the returned device found that it is not in its original packaging.The entire distal portion of the device (antegrade and retrograde drills) is fractured away from the shaft and sheath of the device the actuator wire is detached from the grey slider and in the sheath of the device.There is debris on and in the device.Per case details, the broken drill piece was retrieved from the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since there was no harm alleged to the patient due to the surgical delay and no other complications were reported no further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, off-axis insertion of the device or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 10MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15066074
Report Number1219602-2022-01038
Device Sequence Number14809056
Product Code GFG
UDI-Device Identifier00885554037753
UDI-Public00885554037753
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2025
Device Model Number72204046
Device Catalogue Number72204046
Device Lot Number5007397
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2022
Supplement Date Received by Manufacturer08/25/2022
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown